Hail, Llano
- When
- June 15, 5:58 PM CST
- Where
- Llano County, 0.69 mi N of Tow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.890, -98.470
A thunderstorm produced quarter size hail in Tow.
Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 15, 5:53 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 653 PM CDT Thu Jun 15 2023 ...New UPDATE... .UPDATE... Issued at 643 PM CDT Thu Jun 15 2023 A pair of updates have been made to the short term grids in light of ongoing trends. Have upped PoPs over Llano, Burnet, and far western Williamson Counties given ongoing convection. Expected to last through the early evening hours, these storms have been severe at points over the last several hours, warranting the issuance of several Severe Thunderstorm Warnings and one Tornado Warning. Activity should taper by the mid-evening hours, when mentionable PoPs drop out of the forecast. Stay aware to changing weather conditions over this portion of South-Central Texas over the next couple of hours, and have multiple ways to receive any warnings that may be issued. The previous Heat Advisory for the I-35 Corridor and Coastal Plains has been upgraded to an Excessive Heat Warning given the combination of hot temperatures, persistent high dew points, and attendant heat index readings at and above 113 degrees through the late afternoon hours. This warning remains in effect until 8 PM CDT, when surface cooling should help to bring heat index values down. A Heat Advisory will take its place following expiration, and remains in effect through tomorrow evening. Continue to take proper heat safety precautions through tomorrow. && .SHORT TERM... (Tonight through Friday night) Issued at 244 PM CDT Thu Jun 15 2023 Above average heat combined with abnormally high dew points have been in place from this morning through early this afternoon. While some low clouds persisted along I-35 into early afternoon, skies have cleared out elsewhere. The low clouds and shallow near-surface moisture, like the past several days, should keep the afternoon highs near or below 100 degrees for locations along the I-35 corridor today. However, peak heat indices with the high dew points will reach into the 108 to 114 range, where the Heat Advisory is currently in effect. For portions of the Rio Grande Plains, the combination of the high dew points and the temperatures already on their way to 100 degrees early this afternoon, has heat indices already climbing above 110 degrees. While the dew points will be expected to gradually mix out across this region, the peak heat indices across this region could peak between 115 and 118 degrees, thus the region for the upgrade to an Excessive Heat Warning into this evening across Dimmit, Maverick and Zavala counties. Similar to the past several days, there will be some low potential for a lone supercell or two that could develop and/or move into north-northwestern portions of our CWA during late this afternoon into this evening. The greatest confidence and areal coverage of severe storms focuses farther north, closer to the Red River and Oklahoma. Large hail and damaging winds would be the main hazards with any severe storm, along with some frequent cloud-to-ground lightning and locally heavy rain. Outside from this low potential, conditions remain rain free. Tonight through Friday likely will see the center of the ridge to our south nudge slightly northward. Additionally, the 700-850 mb temperatures also rise slightly as well into and through Friday as well. Models do still indicate the development of some low level clouds during the overnight into Friday morning but show lower concentration than the past few days and a greater focus over the coastal plains. Clouds decrease to mostly sunny skies by midday Friday. Given all this, tomorrow's afternoon highs do look to be higher with majority of the area eclipsing the 100 degree mark. A greater degree of mixing in the afternoon, especially across our southwestern counties, looks to keep heat indices below Excessive Heat Warning criteria. However, peak heat indices are likely to still run in the 108 to 114 degree range and the ongoing Heat Advisory remains in target for much of South-Central Texas from Friday afternoon through Friday evening. Friday night should see some returning low clouds and continue to remain very warm and humid. Late Friday afternoon into Friday evening has an outlier hi-res solution or two that still shows the remote shot of an isolated storm in the late afternoon with daytime heating. SPC kept the thunder line out of the region on its day 2 outlook. Mentionable PoPs will not be included but did add a 5 to 10 percent chance within the afternoon/evening hours on Friday. && .LONG TERM... (Saturday through Thursday) Issued at 244 PM CDT Thu Jun 15 2023 There are no significant changes to the long term forecast, with hot and dry weather forecast to persist. The best chances for precipitation will be on Saturday afternoon when a shortwave will attempt to flatten the ridge, possibly allowing for enough lift to produce a thunderstorm or two over the northern Hill County. The main CAMs available to us now keep this activity just north of the CWA border, but if trends shift south then we'll need to increase PoPs a bit to mention the thunderstorm possibility. The environment remains the same, so large hail and some strong/damaging wind gusts would be possible with any storms. The NBM keeps the rest of the period dry, but it looks like the ridge centered over Mexico will try to slide west a bit through the early portion of next week which would result in more northerly flow aloft, possibly opening up a better window for an isolated storm or two during the afternoons. Confidence in this is extremely low however, so we will be sticking with the NBM. From a temperature and heat index standpoint, it looks like the trend will be to either warm slightly or hold steady through Tuesday, with some slightly cooler temperatures possible Wednesday- Thursday. At a minimum, heat advisories will be needed each day for areas outside of the Hill County and southern Edwards Plateau, though it is possible counties in these areas may need an advisory on a day or two. We're electing to take a more day-by-day approach with the headlines however, since several days are looking to be on the advisory/warning borderline for many counties and we want to avoid confusion by trying to predict exactly what is going to happen multiple days out. It also doesn't help that temperatures and dewpoints from the NBM have been a little iffy recently (struggling with mixing or lack thereof in the afternoons). Regardless of the exact numbers, it is going to continue to feel unpleasant outside for the foreseeable future. && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Thu Jun 15 2023 The only notable change to report in the 00Z TAF update is the insertion of prevailing MVFR at AUS after 09Z Friday. Elected to go with a prevailing group given recent trends in numerical guidance. Have also added some minor vis reductions at the I-35 terminals accompanying said MVFR ceilings. Expect cigs to gradually improve through Friday morning at AUS, SAT, and SSF, with VFR conditions returning by mid-morning. Anticipate these categories to hold through the remainder of the period at all fields under FEW-SCT mid to upper level clouds. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 78 103 79 103 / 10 0 0 0 Austin Bergstrom Intl Airport 78 101 77 101 / 10 0 0 0 New Braunfels Muni Airport 77 101 77 101 / 0 0 0 0 Burnet Muni Airport 77 104 77 100 / 0 0 0 10 Del Rio Intl Airport 80 107 81 106 / 0 0 0 0 Georgetown Muni Airport 78 103 77 101 / 10 10 0 0 Hondo Muni Airport 78 103 77 103 / 0 0 0 0 San Marcos Muni Airport 77 102 77 101 / 0 0 0 0 La Grange - Fayette Regional 78 99 78 99 / 0 0 10 0 San Antonio Intl Airport 79 102 79 101 / 0 0 0 0 Stinson Muni Airport 78 103 78 102 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for Atascosa- Bastrop-Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales- Guadalupe-Hays-Karnes-Lavaca-Lee-Maverick-Medina-Travis-Uvalde- Williamson-Wilson-Zavala. Heat Advisory until 8 PM CDT Friday for Atascosa-Bastrop-Bexar- Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-Hays- Karnes-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Williamson-Wilson- Zavala. && Short-Term...Brady Long-Term...Gale Aviation...Quigley
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1258 PM CDT Thu Jun 15 2023 TXZ171>173-183>194-202>209-217>225-228-161800- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1258 PM CDT Thu Jun 15 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. An Excessive Heat Warning is in effect through this evening across portions of the Rio Grande Plains as heat indices as high as 118 degrees will be possible. A Heat Advisory is now in effect through Friday evening for much of South Central Texas including the I-35 corridor, and the Coastal Plains as heat indices up to 114 degrees will be possible. There is a slight chance for isolated thunderstorms over portions of Hill Country and the I-35 Corridor later this afternoon and evening. Any storms that develop would likely become severe with large hail and damaging winds being the main hazards. A level 2 of 5 risk is in place for Burnet and Llano counties and a level 1 of 5 risk is in place for the northern Hill Country and portions of the I-35 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Above average temperatures will continue through the next week, and combined with humidity across the region, residents will need to take precautions to guard against heat illness during this time. Heat Advisories and perhaps Excessive Heat Warnings will be possible for portions of the area on many days through this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 321 PM CDT Thu Jun 15 2023 TXZ171-172-183>190-202-160100- Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Kinney- Including the cities of Llano, Burnet, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, and Brackettville 321 PM CDT Thu Jun 15 2023 ...HOT TEMPERATURES AND ELEVATED HEAT INDICES WILL CONTINUE THROUGH EARLY EVENING... A combination of air temperatures ranging from the upper 90s to lower 100s and dew points in the mid to upper 70s are contributing to high heat index readings over Hill Country and the southern Edwards Plateau this afternoon. Said heat index values could become dangerous for those spending prolonged periods of time outdoors. Be sure to drink plenty of water, take frequent breaks in shaded and/or air-conditioned environments, and wear light- colored and loose-fitting clothing if planning to be outside through the early evening hours today. Temperatures will begin to decline near and after sunset.
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 PM CDT Thu Jun 15 2023
TXZ171-160000-
Llano TX-
617 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of north central Llano
County through 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Grove, or near Llano, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Llano, Baby Head, Lone Grove and Stolz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3070 9851 3078 9882 3092 9881 3092 9850
TIME...MOT...LOC 2317Z 286DEG 25KT 3081 9864
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
27Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
649 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail Tow 30.89N 98.47W
06/15/2023 E0.50 inch Llano TX Trained Spotter
Half inch hail in Tow.
&&
BFThe Ft Hood radar (KGRK), 106 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
7 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail in Tow.
A thunderstorm produced quarter size hail near Lake Buchanan.
A thunderstorm produced quarter size hail west of Burnet.
A thunderstorm produced penny size hail at the intersection of the Green Mile and Hwy 281 in Burnet.
A thunderstorm produced quarter size hail in Burnet.
A thunderstorm produced quarter size hail in downtown Burnet.
A thunderstorm produced quarter size hail in Burnet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110314, 1110315, 1110316, 1110318, 1110319, 1110320, 1110321.